Everyone’s body responds to medication in different ways. A medication that helps someone overcome an ailment may put another person in an even worse spot than they were before. All medications can cause unwanted side effects, but sometimes, they can cause an atypical reaction by your immune system—also known as a drug allergy. Below, we discuss the signs and symptoms of mild and severe drug allergies, as well as what steps to take if you begin to experience a reaction.
Signs and Symptoms of an Allergic Reaction to Medication
It doesn’t matter whether a drug is over-the-counter or prescribed, every medication has the potential for an allergic reaction. But these reactions can span from afflictions ranging from a small rash to life-threatening anaphylaxis, a dangerous and life-threatening condition that can affect airflow and circulation and may lead to death.
Drug allergies happen when the immune system incorrectly identifies medication as harmful and creates antibodies to fight it. Allergic reactions don’t always develop immediately upon taking a drug for the first time; it sometimes takes multiple exposures for reactions to occur.
Symptoms of a drug allergy can start within seconds after exposure. Signs of a mild drug allergy may include:
- Skin rashes
- Shortness of breath
A much more severe allergic reaction, such as anaphylaxis, can cause major disruptions to the body or even death. In addition to tightening of the airways, signs of a serious reaction include:
- A weak or fast heartbeat
How to Treat Allergic Reactions to Drugs
It’s important to report any reactions to a doctor as soon as possible. Some mild symptoms from an allergic reaction may be relieved through the use of an antihistamine, but medical attention might still be required. In addition, the doctor can switch you to a different medication. Don’t just stop taking the medication without speaking to your provider, as discontinuing a drug regimen too quickly can sometimes lead to unwanted side effects.
If someone is experiencing a severe reaction, call 911 immediately. While waiting for emergency services, lie the affected person on their side to prevent choking if they vomit. If the allergy is known and the person has an epinephrine injector, administer it according to the instructions on the device. This will help improve airflow and could save their life.
We Are Here to Help
If you are concerned about possible allergic reactions to your medications, contact us to speak to one of our pharmacists.